Taking statins usually doesn’t cause muscle pain, researchers say

Statins don’t usually cause muscle pain, the world’s most comprehensive study of their risks has revealed, prompting health experts to reassure millions of patients that taking the pills is safe.

The drugs are widely prescribed to prevent heart disease, but have been feared for years that they frequently cause muscle pain or weakness.

Now, a study presented at the European Society of Cardiology Congress in Barcelona and published in the Lancet actually debunks that belief.

“The idea that statins can cause frequent muscle pain is a persistent belief among some patients and clinicians. However, our study confirms that statins are rarely the cause of muscle pain in those taking statins,” said Professor Colin Baigent, director of the Medical Research Council’s Population Health Research Unit at the University of Oxford and co-lead author of the study.

“These results suggest that if a patient on statins reports muscle pain, one should first assume that the symptoms are not due to the statin and are most likely due to other causes.”

Statins are one of the most commonly prescribed drugs. Eight million people in the UK take it, as do millions around the world.

“Drug regulators around the world are concerned about patient safety,” Baigent said. “And up until now they thought it was better to have these warnings about the possibility of muscle pain.

“What we’ve shown is actually that’s not the best way to serve patients, because patients take that information and as soon as they develop muscle pain, they suspect the statin and that leads many of them go off the statin, which actually puts them in trouble.

“And so we have to try to shift the balance and work with regulators to better communicate the risks.”

An analysis of data from 155,000 patients from 23 statin trials found that when a patient reported muscle symptoms while taking a statin, there was less than a 10% chance that the pain was caused by the drug. This also suggested that the small increase in the risk of muscle symptoms was mainly observed during the first year of treatment.

Professor Sir Nilesh Samani, Medical Director of the British Heart Foundation, which co-funded the study, said: “This accumulation of data from numerous clinical trials provides a clear picture that whether statins are associated with a small increase in risk muscle pain or weakness, they do not cause the majority of muscle pain symptoms that are commonly associated with them.

“This reinforces the evidence that statins are safe, which should reassure the many people taking or considering these life-saving drugs that have been shown to protect against heart attacks and strokes.”

After the first year of the 23 trials, there was no significant increase in the risk of reporting muscle pain. The researchers said the risk of muscle symptoms caused by statins should be considered alongside the cardiovascular benefits of the therapy.

Given the findings, they call for a review of recommended strategies for managing muscle pain while using statins and a revision of drug label information.

Dr Christina Reith, senior clinical researcher at Oxford Population Health and co-lead author of the study, said: “We hope these results will help doctors and patients make informed decisions about whether to start or to continue statin therapy, taking into account its known significant benefits in reducing the risk of cardiovascular disease.

The study found that among 19 clinical trials that also involved people who received a placebo, 27.1% of patients who received statins reported muscle pain or weakness, compared with 26.6% of those who received the placebo. .

After the first year of treatment, there was no significant difference in reports of muscle pain or weakness between those who received statins and those who received the placebo, according to the study.

The Oxford researchers stressed that if patients had muscle symptoms they should let their GP know, and they also acknowledged that in very rare cases the drug can cause quite serious muscle damage.

Taking statins usually doesn’t cause muscle pain, researchers say

Leave a Comment

Your email address will not be published.